Thursday, October 14, 2010

"Break a Leg"- No, Please do NOT!

At the risk of sounding like an alarmist, today's post, like yesterday, carries a warning from the FDA. Today's concern regards the medications we prescribe to help INCREASE your bone strength- the bisphosphonates- commonly known as Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, and Reclast. The FDA Drug Safety Communication: Safety update for osteoporosis drugs, bisphosphonates, and atypical fractures was issued today regarding unusual leg fractures that see to be occurring in women who have been on these drugs for five years or more.

Do the medications CAUSE the fractures? How common is this? Well, we're not really sure yet. What we do know is that the fractures are located either just below the hip joint or in the long bone of the thigh, and these types of fractures represent less than 1% of leg and hip fractures. However, 94% of the people with these fractures had been taking the bisphosphonate medications. Of course, there are huge numbers of people taking these drugs, and the study found only 310 cases of these fractures, so each person's individual risk of getting a fracture is quite low.

What should you do if you take a bisphosphonate? Number one- don't worry! There is a much greater chance that your medication is PREVENTING you from getting a fracture than potentially causing one. Have a discussion with your physician about your risks and benefits, and make a decision together at your next exam.

Remember the things YOU can do to strengthen your bones: get enough calcium in your diet (especially when you are young, so help your daughters!), enjoy weight-bearing exercise like walking and jogging, limit your caffeine, get your sunshine vitamin (D) and make sure your thyroid medication is not over-replaced!

BOTTOM LINE: Be aware that medications taken for thin bones may carry some extra risk, and as always, focus on what you can do to improve your bone strength!

No comments: